Just a couple of weeks ago I was still dithering about whether or not to start taking betablockers in an attempt to relieve the symptoms of migraine and allow me to write without fumbling, play with my son without plugging my ears against not-too-noisy noise, and stop smelling [nonexistent] BO, farts, and earwax.
I was worried that since the neurologist [I was tempted to type 'my neurologist' but he isn't - I met him a couple of times and can no more claim ownership of him than I can the Manic Street Preachers, who I was in the same breathing space as a similar number of times] considered my writing to be a symptom, and the meds were/are meant to reduce my symptoms, I would no longer be able to write. I would no longer be me.
I’ve kept a writing diary of sorts, from a few hours before the first pale blue capsule slipped down my gullet, listing symptoms and writing activity. As most of my friends predicted the writing remains roughly the same. Phew!
As for the side effects… well, it’s hard to tell at this stage, while my body’s still acclimatising, whether they will reduce to a barely noticeable level and frequency and the migraine symptoms will bugger off too. So far, I’ve been hopeful, but it’s not looking good. It’s only been a couple of weeks though, so I’m not ready to come off them yet.
I’ll give them another week, use the unpleasantness and nausea to help me get ‘into’ the seasickness featuring in my current book, and repeat the mantra of writers the world over: it’s all material.